Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 121, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2018, 8:36 PM CDT for Otter Tail County, Minnesota. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2018, 8:36 PM CDT (01:36 UTC)
- Expired
- Jul 8, 2018, 9:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 158 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 8:44 PM CDT | TSTM WND GST 44 | 3 W Fergus Falls, MN | PEAK WIND MEASURED AT THE FERGUS FALLS AIRPORT /KFFM/. |
| Jul 8, 8:45 PM CDT | TSTM WND DMG | 4 W Dent, MN | A FEW LARGE TREE BRANCHES AND LIMBS BROKEN DOWN ON TREES BETWEEN STAR LAKE AND BIG MCDONALD LAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2501 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 23.3
The text
As transmitted.
340 WUUS53 KFGF 090136 SVRFGF MNC111-090200- /O.NEW.KFGF.SV.W.0121.180709T0136Z-180709T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Eastern ND/Grand Forks ND 836 PM CDT SUN JUL 8 2018 The National Weather Service in Grand Forks has issued a * Severe Thunderstorm Warning for... Western Otter Tail County in west central Minnesota... * Until 900 PM CDT. * At 836 PM CDT, severe thunderstorms were located along a line extending from near Pelican Rapids to near Foxhome, moving east at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Severe thunderstorms will be near... Lake Lida and Pelican Rapids around 840 PM CDT. Maplewood State Park and Elizabeth around 850 PM CDT. Fergus Falls, Big McDonald Lake and Star Lake around 900 PM CDT. Other locations impacted by these severe thunderstorms include Fergus Falls Airport. This includes Interstate 94 in Minnesota between mile markers 40 and 68. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4663 9627 4662 9582 4616 9542 4613 9625 TIME...MOT...LOC 0136Z 268DEG 18KT 4658 9603 4627 9624 HAIL...0.75IN WIND...60MPH $$ DJR
1 follow-up statement
747
WWUS53 KFGF 090154
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
854 PM CDT SUN JUL 8 2018
MNC111-090204-
/O.EXP.KFGF.SV.W.0121.000000T0000Z-180709T0200Z/
Otter Tail MN-
854 PM CDT SUN JUL 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN OTTER TAIL COUNTY WILL
EXPIRE AT 900 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Minnesota.
LAT...LON 4663 9627 4662 9582 4616 9542 4613 9625
TIME...MOT...LOC 0154Z 268DEG 18KT 4658 9591 4627 9612
$$
DJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:38 PM CDT, 58 minutes earlier.
Area forecast discussion, Jul 8, 7:38 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 738 PM CDT Sun Jul 8 2018 .UPDATE... Issued at 734 PM CDT Sun Jul 8 2018 Severe obs in progress...supercells with rotation have been near the DTL area and shifting into N Otter Tail county area. Activity in SE ND which was tornadic possibly near Oakes has weakened a bit as they moved east. && .SHORT TERM...(This afternoon and tonight) Issued at 304 PM CDT Sun Jul 8 2018 Cold front is analyzed from KBDE to just southeast of KGFK to south central North Dakota. Moist low level air mass and moderately steep mid level lapse rates have supported ML CAPE increasing in the warm sector ahead of the cold front into the 2000-3500 J/KG range and near term projections are for this to continue to increase in our south through 00Z to around 4000 J/KG. CINh is starting to weekend, but CAP may not start to break until 3-5 PM time frame when HREF and other CAMs show thunderstorm activity increasing in coverage and intensity. CAMs also have consistently shown activity tapering off late this evening and likely ending in our far southeast in the 10PM- 12AM time frame. Regarding Severe threats: It still appears possible for a few supercells in the late afternoon/early evening based on hodographs/strong shear profiles, and HREF updraft helicity still highlights several strong tracks before eventually activity merges/evolves into clusters. Supercell threat raises possibility of 2" hail or larger and tornadoes. DCAPE should exceed 1000 J/KG in warm sector, and considering potential strength of updrafts stronger winds (75mph or higher) can't be ruled out even if linear MCS is not anticipated. Anomalously high PWATs are already analyzed in excess of 1.5 up to 2.0" and activity will have a tendency to "train" along frontal zone. As activity increases in intensity this raises the possibility for flash flooding. Strongest QPF signals in high res guidance are still in our far south east where FFG tends to be higher due to sandy soils in areas that have not received much rain in the last few days, however localized flash flooding will still be a threat through this evening. .LONG TERM...(Monday through Sunday) Issued at 304 PM CDT Sun Jul 8 2018 Surface high pressure and upper level ridging will lead to calm weather for the early work week. Mid week another system looks to pass through southern Canada which could produce some showers and thunderstorms as a cold front passes through the Northern Plains. Guidance generally keeps most of the activity to the north in the Canadian Prairies but some areas, especially near the border, have the best chance for some rain. High pressure returns for the later part of the work week leading to a return to calm weather. The next chance for rain looks to come next weekend with another surface low tracking across southern Canada with a cold front across the Northern Plains. Temperatures during this period are expected to be near seasonal normals. For severe potential in this period there are two times: midweek and next weekend. Wednesday the best forcing continues to look like it will remain north of the international border but timing of the cold front and the position of the surface low will play a role in the possible severe threat. Going into the weekend there is a chance for severe weather based on the GFS but it is too early to tell. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 734 PM CDT Sun Jul 8 2018 T-storms will exited Fargo and Bemidji areas by 01z but storms south of there thru 04z. Clear NE ND and far NW MN with clearing overspread the entire area later tonight as north to northwest winds take over. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...DJR LONG TERM...NC AVIATION...Riddle
Hazardous weather outlook, Jul 8, 2:56 PM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 256 PM CDT Sun Jul 8 2018 MNZ002-003-015>017-022>024-027>032-040-NDZ028>030-038-039-049-052- 053-092000- Norman-Clay-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland- 256 PM CDT Sun Jul 8 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms will be possible this afternoon and evening, along with the possibility of excessive rainfall and localized flooding. The best chance for severe thunderstorms will tend to be south of a line from Cooperstown ND to Bemidji MN. Threats include hail up to 2 inches and winds up to 75 mph. The threat for tornadoes can't be ruled out. Any thunderstorm activity should transition southeast of the region between 10 PM and Midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Possible thunderstorms again Wednesday and Saturday, severe potential is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001-004>009-013-014-NDZ006>008-014>016-024-026-027-054-092000- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Western Walsh County- 256 PM CDT Sun Jul 8 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will be possible this afternoon and evening. A strong thunderstorm can't be ruled out, but the main severe threat should remain south. .DAYS TWO THROUGH SEVEN...Monday through Saturday Possible thunderstorms again Wednesday and Saturday, severe potential is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 8, 5:59 PM CDT, 2 hours 37 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 559 PM CDT SUN JUL 8 2018 MNZ003-NDZ039-082345- Clay MN-Cass ND- 559 PM CDT SUN JUL 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY AND NORTHEASTERN CASS COUNTIES UNTIL 645 PM CDT... At 559 PM CDT, Doppler radar was tracking a strong thunderstorm over Georgetown, or 13 miles north of Fargo, moving east at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Kragnes around 600 PM CDT. Felton and Averill around 620 PM CDT. Hitterdal, Ulen and Hawley around 640 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northwestern Minnesota...and southeastern North Dakota. LAT...LON 4699 9692 4716 9690 4709 9619 4684 9627 TIME...MOT...LOC 2259Z 284DEG 30KT 4707 9676 NC
Special weather statement, Jul 8, 6:56 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
656 PM CDT SUN JUL 8 2018
NDZ039-053-090030-
Richland ND-Cass ND-
656 PM CDT SUN JUL 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS AND NORTH
CENTRAL RICHLAND COUNTIES UNTIL 730 PM CDT...
At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leonard, or 23 miles southwest of Fargo, moving east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Durbin around 705 PM CDT.
Davenport around 715 PM CDT.
Kindred around 720 PM CDT.
Horace, Wild Rice and Frontier around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.
LAT...LON 4665 9745 4681 9745 4686 9679 4683 9679
4681 9680 4678 9679 4669 9678 4668 9679
4668 9680 4664 9679 4663 9680 4663 9679
4662 9678 4659 9678
TIME...MOT...LOC 2356Z 268DEG 27KT 4673 9726
NCLocal storm report, Jul 8, 7:03 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
703 PM CDT SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 3 SE SNELLMAN 46.86N 95.37W
07/08/2018 Becker MN TRAINED SPOTTER
LARGE TREE UPROOTED FALLING ON HWY 38. ROOF DAMAGE.
0640 PM HAIL HAWLEY 46.88N 96.32W
07/08/2018 M1.00 INCH CLAY MN PUBLIC
&&
DRIDDLESpecial weather statement, Jul 8, 7:21 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
721 PM CDT SUN JUL 8 2018
MNZ029-NDZ052-053-090100-
Wilkin MN-Sargent ND-Richland ND-
721 PM CDT SUN JUL 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN...RICHLAND AND
EASTERN SARGENT COUNTIES UNTIL 800 PM CDT...
At 721 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Wyndmere to 7 miles south of
Rutland. Movement was east at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Wyndmere around 725 PM CDT.
Barney around 730 PM CDT.
Mooreton and Geneseo around 735 PM CDT.
Galchutt and Lidgerwood around 740 PM CDT.
Abercrombie, Dwight and Stiles around 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Minnesota...and southeastern North Dakota.
LAT...LON 4594 9755 4642 9718 4649 9628 4645 9628
4593 9664
TIME...MOT...LOC 0021Z 265DEG 42KT 4636 9714 4595 9746
NCSpecial weather statement, Jul 8, 7:29 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
729 PM CDT SUN JUL 8 2018
MNZ003-029-NDZ039-049-053-090130-
Clay MN-Wilkin MN-Richland ND-Ransom ND-Cass ND-
729 PM CDT SUN JUL 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY...NORTHWESTERN
WILKIN...NORTHEASTERN RANSOM...SOUTHERN CASS AND NORTHERN RICHLAND
COUNTIES UNTIL 830 PM CDT...
At 729 PM CDT, Doppler radar was tracking a strong thunderstorm near
Enderlin, or 30 miles southeast of Valley City, moving east at 35
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Enderlin around 735 PM CDT.
Sheldon and Anselm around 740 PM CDT.
Venlo around 745 PM CDT.
Leonard around 800 PM CDT.
Barrie around 810 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.
LAT...LON 4663 9784 4663 9768 4666 9768 4678 9674
4642 9669 4639 9785
TIME...MOT...LOC 0029Z 265DEG 32KT 4656 9763
NCLocal storm report, Jul 8, 8:19 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
819 PM CDT SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 2 N MILNOR 46.29N 97.46W
07/08/2018 E1.00 INCH Ransom ND PUBLIC
&&
WBARRETTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:02 PM CDT | Tornado Warning | FGF | Becker, Otter Tail | 43 min |
| Jul 8, 7:11 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 22 min |
| Jul 8, 7:20 PM CDT | Tornado Warning | FGF | Otter Tail | 40 min |
| Jul 8, 7:21 PM CDT | Special Weather Statement | FGF | Wilkin | 39 min |
| Jul 8, 7:27 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 63 min |
| Jul 8, 7:37 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 23 min |
| Jul 8, 8:04 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 26 min |
| Jul 8, 8:26 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 34 min |
| Jul 8, 8:59 PM CDT | Special Weather Statement | FGF | Otter Tail, Wadena | 61 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.